NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 28, 2015
Strange side effect
I have multiple surgeries in the last 11 years and each time I wake up from the anesthesia I suffer from migraines and tend to be verbally abusive and combative (not normal for me at all). Is this a common side effect in patients or just a strange reaction I seem to suffer from?
First, the migraine headaches. There are a variety of triggers of migraine headaches, including foods and food additives, starvation, psychological stress, medications, weather changes, smells and odors, and strong lights. Any one of those factors could potentially have helped set off your migraine in hospital after surgery.
If you are susceptible to migraines it might be worth taking some medication before your next operation, and to attend to any other known factors that trigger your migraines at other times. Check with your anesthesiologist.
The verbal abuse and combativeness are not completely out of the ordinary, and are part of what is known as emergence delirium. Similar behavior can occasionally been seen at induction - that is when anesthesia is first administered. I've had patients who, just before they become unconscious, change from being polite, dignified, soft-spoken, schoolteachers into foul-mouthed, semi-crazed gangsters. The same behavior occurs even more typically after awakening (emerging) from general anesthesia.
It takes a lot to shock most doctors and nurses in busy hospitals - we've seen it all. So don't worry about it. In these situations the priority is to prevent you from harming yourself. Chemical or physical restraints are occasionally necessary to ensure your safety but usually the only danger is to your dignity. During the subsequent recovery most patients return over time to their normal mental state, though complete recovery depends obviously on the healing from surgery, the effects of pain medications, and so on.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University